Cocaine is an illegal stimulant drug that has powerful effects on the abuser's wellbeing, health, and relationships. Most users will typically snort or dissolve the powder form of the drug in liquid before injecting it. However, cocaine is also available as a hard-rock, a more potent form that is commonly referred to as crack cocaine and which people smoke.
In 2014, it was found that over 900,000 met the clinical criteria for cocaine abuse and dependence. Since then, the rates of abuse of this drug have remained fairly stable. This shows that the risk of cocaine overdose is always on the upward movement.
Irrespective of the form of the drug, the effects of cocaine tend to come on quickly. As a direct result, some users end up suffering an overdose as well as the potentially long lasting consequences of such an overdose. In 2014 alone, for instance, close to 5,500 individuals died from such an overdose.
Therefore, you need to know about the basic signs and symptoms of a cocaine overdose. This may contribute to your ability to help someone get the medical attention that they need to survive such an overdose.
Read on to find out more:
When you abuse cocaine, your body will experience different physiological changes and sensations. These are all related to the strong stimulant effects of the drug, which may spiral right out of control when you use too much cocaine and suffer an overdose.
During such an overdose, your body and brain will become dangerously over-stimulated. This may result in a situation where you will experience some of the common effects of cocaine overdose, including increased heart rate, and see them aggravated to potentially fatal and lethally levels.
Some of the signs of a cocaine overdose, therefore, include but are not limited to:
However, it is difficult to predict the likelihood of a cocaine overdose. This is because such an overdose may be influenced by a variety of factors. These factors include, but are not limited to:
Still, you should not make any mistakes about it. Even first time users are at risk of dying from a cocaine overdose.
The effects of the drug overdose will arise from how cocaine interacts with different bodily processes. The immediate physical harm caused by the drug - and, eventually, its deadly impact - may originate from the different organ systems it affects throughout the body.
Therefore, if you suffer a cocaine overdose, you may experience the following effects:
Convulsions and seizures, as we mentioned above, are quite common during cocaine overdose episodes. This is because the human brain is acutely sensitive when there are toxic levels of the drug in the system.
As systemic cardiovascular consequences continue playing out inside the skull, the blood vessels inside the brain may eventually rupture. This may cause you to suffer a hemorrhagic stroke or lethal aneurysm.
Additionally, the dangerous high neurotransmission of catecholamine may cause a lot of miscommunication of nerve cells. During this time, you may experience muscle movements you cannot control - including teeth chattering, jaw grinding, and shaking.
Your arms and legs may also feel weak and shaky. Similarly, the increase in muscular activity arising from the cocaine may dangerously elevate your body temperatures or cause you to experience high fever - to a point where you may not even be able to shout or yell for assistance.
However, just about anyone can suffer a cocaine overdose - from regular abusers to novice users. If you take too much of the drug, these consequences might prove to be dire in the long run.
Although this may seem obvious, you should know that cocaine use is one of the biggest factors for experiencing an overdose. Therefore, the best way you can prevent yourself or someone you love from overdosing on cocaine would be by stopping cocaine use in the first place.
In the same way, when you combine this drug with other intoxicating substances, the risk of a cocaine overdose will rise. This is particularly so if you use it with depressant or sedating drugs, which tend to cause you to think that the stimulant effects of cocaine are diminished and lead you to take more toxic levels of the drugs without understanding just how intoxicated you are.
If you notice any of the signs and symptoms of a cocaine overdose listed above - either in yourself or in someone else - the first thing you should do is dial 911 and ask for emergency medical assistance.
Death from this kind of overdose tends to happen relatively quickly. Therefore, the faster you get medical attention, the higher the chances of successful treatment and survival.
As you wait for the medical team to arrive on location, there are some things you can also do to help out the individual suffering a cocaine overdose. These include, but are not limited to:
Once they are in the care of the emergency personnel, they will be monitored for neuropsychiatric complications, hypoglycemia, cardiac complications, and body temperature. The team may also administer benzodiazepines - where appropriate - to calm the patient and mitigate any psychological distress they might be experiencing.